Enlarged uterus secondary to use of oral contraceptive pills

Case contributed by Dr Dalia Ibrahim

Presentation

23-year-old female patient with pelvic pain. History of oral contraceptive pills use. Ultrasound revealed diffusely enlarged uterus and suspected adenomyosis. MRI is needed for better characterization.

Patient Data

Gender: Female

Diffusley enlarged uterus showing swollen globular myometrium with high signal intensity and thinned atrophic endometrium. preserved zonal anatomy excludes neopalstic lesion and narrow junctional zone excludes adenomyosis.

Prominent follicles in both ovaries. 

Case Discussion

Estroprogesterone (oral contraceptive pill) administration can result in uterine changes in the form of swollen and globular myometrium with high signal intensity and atrophic endometrium. Those changes are more pronounced in women taking higher concentrations of hormones.

Differential diagnosis of an enlarged uterus

Uterine enlargement can occur in a number of situations.These include 

Special thanks to Professor Soha Talaat and Dr. Mohamed Talaat ali, Kasr Al Ainy school of medicine, Egypt.

PlayAdd to Share

Case information

rID: 44217
Case created: 11th Apr 2016
Last edited: 29th Dec 2016
System: Gynaecology
Inclusion in quiz mode: Included

Updating… Please wait.
Loadinganimation

Alert accept

Error Unable to process the form. Check for errors and try again.

Alert accept Thank you for updating your details.